06/18/07 #3 - Joint pain and triptans?

Ask the Clinician Health Pro
  • Full Question:
    I started using Imitrex for migraines in 1992.  About 2 years ago I was switched to Zolmitriptan and it worked on my migraine but I started to develop joint pain, mostly my knees, after taking this medication.  I was also taking a statin drug and my doctor thought it was this drug causing my knee pain so I was taken off the statin for a while and then changed to Lovastatin.  The joint pain continued after taking Zolmitriptan for a migraine and my doctor put me back on Imitrex.  When I first went back to Imitrex all was fine but I am now getting some knee pain after taking Imitrex and I'm still on Lovastatin. Have you ever heard of this happening? Should I still be taking Imitrex? Joyce.

    Add This Infographic to Your Website or Blog With This Code:

     

    Answer:

    Dear Joyce;

    I have heard of pain coming from joints after statins, but am not aware of joint pain after triptans. My thoughts are that there are five other members of the family, so that perhaps one of the other medications could be tried.  Alternatively, there is a nasal spray form of dihydroergotamine (Migranal NS) that might be useful for migraines.

     

    Good luck in your search for relief,
    John Claude Krusz and Teri Robert


    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

Published On: June 18, 2007